Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Tallahassee, FL

July 5, 2003Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2003, 5:16 PM EDT for Dixie County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 5:16 PM EDT (21:16 UTC)
Expired
Jul 5, 2003, 5:45 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Dixie County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS52 KTAE 052116
SVRTLH
FLC029-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXIE COUNTY IN FLORIDA

* UNTIL 545 PM EDT

* AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  SOUTHEAST OF CROSS CITY AIRPORT...OR ABOUT 7 MILES SOUTHEAST OF
  CROSS CITY...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM EDT...
  CROSS CITY AIRPORT...CROSS CITY...


LAT...LON 2957 8319 2948 8302 2981 8296 2981 8323

$$

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:55 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 12:55 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT SAT JUL 5 2003

.SYNOPSIS...PATTERN ALOFT DOMINATED BY WESTERLIES N OF 40 DEG
LATITUDE W/ RIDGES OVER 4-CORNERS & WRN ATLANTIC. WEAK UPPER
LOW ALONG RIO GRANDE W/ WEAKNESS ALOFT EXTENDING ALONG GULF COAST
PER WATER VAPOR IMAGERY. ANOTHER UPPER LOW MOVING WWD THRU THE ERN
GOMEX. BERMUDA HIGH EXTENDS WWD INTO LOWER MS RIVER VALLEY PROVIDING
LIGHT SELY FLOW. MESOANALYSIS SHOWS CONVERGENCE BOUNDARY FROM WRN
PANHANDLE WWD INTO E TX WHERE CLUSTERS OF SHWRS/TSTMS WERE
DEVELOPING.

.SHORT TERM...MODELS IN GOOD AGREEMENT AS MAIN S/WAVE ENERGY WILL
BE CONFINED TO NRN HALF OF CONUS W/ FLAT MID/UPPER RIDGE REMAINS
ENTRENCHED OVER THE SRN HALF. BERMUDA RIDGE AXIS FROM WRN ATLANTIC
TO LA REMAINS NEARLY STATIONARY THRU THE PERIOD...WHICH WILL
MAINTAIN A LIGHT S-SELY LOW-LEVEL FLOW OVER THE CWFA. TYPICALLY
UNDER THIS REGIME (TYPE 6)...SEA BREEZE-INDUCED CONVECTION FAVORS
THE PANHANDLE/SE AL ZONES...W/ LESSER COVERAGE OVER GA/BIG BEND
ZONES. MODEL AVERAGE PWAT VALUES (UNMODIFIED) ARE PROGGED TO BE
SLIGHTLY ABOVE CLIMO (1.9) ON SUN WHICH IS IN PART DUE TO UPPER LOW
OVER GOMEX ADVECTING MOISTURE NWD. ERGO...WILL RAISE CURRENT POPS TO
50% W/40% E. ON MON...MOISTURE SHIFTS W/NWWD AS DRIER AIR BUILDS
INTO THE REGION. POPS WILL BE LOWERED TO 40% NW & 30% ELSEWHERE.
WILL FOLLOW AN AVERAGE OF ENSEMBLE MOS TEMPS/POPS.

.MARINE...GENERALLY S-SE WINDS THRU TUE AS SURFACE RIDGE AXIS
REMAINS JUST N OF WATERS. WINDS VEER TO W-SW DURING THE LATTER HALF
OF WEEK AS COLD FRONT DROPS INTO SERN CONUS NUDGING RIDGE TO THE S.
WINDS/SEAS REMAIN BELOW CAUTION/ADVISORY CRITERIA.

.EXTENDED (WED-SAT)...CHANGES IN UPPER PATTERN ARE STILL PRESENT IN
LATEST ECMWF/GFS SOLUTIONS. ENERGY RIDING OVER MEAN RIDGE OVER
ROCKIES CARVES OUT A TROUGH OVER THE ERN CONUS LATE IN THE WEEK
WHICH PUSHES A SURGE OF DRIER AIR AS FAR S AS CENTRAL GA FRI THEN
WASHES OUT ON SAT AS RIDGING SURFACE/ALOFT TAKES OVER. TYPICALLY
COLD FRONTS HAVE DIFFICULTY PASSING THRU THE CWFA IN JULY & THIS
LOOKS LIKE NO EXCEPTION. WILL STICK W/ CLIMATOLOGY FOR TEMPS (HIGHS
90-95/LOWS 70-75) & POPS (30-40% DAY/10-20% NIGHT).

.FIRE WEATHER...LOW DISPERSIONS/HIGH RH PRECLUDE WATCHES/WARNINGS.

.PRELIMINARY POINT TEMPS/POPS...

TLH 71 91 72 92/ 20 40 20 30
PFN 73 89 74 90/ 20 50 20 30
DHN 72 89 73 90/ 20 50 20 40
ABY 72 91 73 91/ 20 40 20 30
VLD 71 92 72 93/ 20 40 20 30
CTY 71 91 72 92/ 20 40 20 30

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, Jul 5, 5:50 AM EDT, 11 hours 26 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-060945-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SAT JUL 5 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED. WITH HIGH PRESSURE BUILDING
IN...THERE SHOULD BE A DECREASE IN PRECIPITATION TODAY COMPARED WITH
RECENT DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CONDITIONS ARE EXPECTED TO RETURN TO NORMAL SUMMERTIME RAINFALL
PATTERNS SUNDAY INTO FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED EACH DAY. HIGH TEMPERATURES WILL REACH THE LOW TO MID 90S
STARTING SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...
WIND...WAVE AND TIDAL CONDITIONS WARRANT A LOW RISK OF RIP CURRENTS.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS
PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO
ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP
CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.